Alert archive / Kansas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 203, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 25, 2009, 7:05 PM CDT for Edwards County, Kiowa County, Kansas. It was in force for 22 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 25, 2009, 7:05 PM CDT (00:05 UTC)
- Expired
- Jul 25, 2009, 7:27 PM CDT
- In force
- 22 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
Counties Edwards County, KS, Kiowa County, KS
The radar
The Dodge City radar (KDDC), 64 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 25, 7:06 PM CDT | HAIL 1 | 3 N Greensburg, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.1 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 285 J/kg
- Mixed-layer CIN
- -183 J/kg
- Mixed-layer LCL
- 1909 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 416 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 260005 SVRDDC KSC047-097-260100- /O.NEW.KDDC.SV.W.0203.090726T0005Z-090726T0100Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 705 PM CDT SAT JUL 25 2009 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN EDWARDS COUNTY IN SOUTH CENTRAL KANSAS. CENTRAL KIOWA COUNTY IN SOUTH CENTRAL KANSAS. * UNTIL 800 PM CDT * AT 702 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 4 MILES NORTH OF GREENSBURG. ANOTHER RAPIDLY DEVELOPING STORM WAS LOCATED 12 MILES NORTHWEST OF GREENSBURG...BOTH STORMS WERE MOVING SOUTHEAST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... CENTERVIEW... GREENSBURG... RURAL RESIDENCES OF CENTRAL KIOWA AND SOUTHWESTERN EDWARDS COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. && LAT...LON 3748 9904 3745 9949 3780 9954 3780 9925 TIME...MOT...LOC 0004Z 323DEG 16KT 3765 9930 $$ UMSCHEID
1 follow-up statement
000 WWUS53 KDDC 260027 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 727 PM CDT SAT JUL 25 2009 KSC047-097-260037- /O.CAN.KDDC.SV.W.0203.000000T0000Z-090726T0100Z/ EDWARDS KS-KIOWA KS- 727 PM CDT SAT JUL 25 2009 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL KIOWA AND SOUTHWESTERN EDWARDS COUNTIES IS CANCELLED... THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A THREAT TO LIFE OR PROPERTY...HOWEVER GUSTY WINDS AND HEAVY RAIN WILL STILL BE POSSIBLE OVER CENTRAL KIOWA COUNTY. LAT...LON 3748 9904 3745 9949 3780 9954 3780 9925 TIME...MOT...LOC 0027Z 323DEG 16KT 3757 9922 $$ UMSCHEID
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 3:12 PM CDT, 3 hours 53 minutes earlier.
Area forecast discussion, Jul 25, 3:12 PM CDT, 3 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 312 PM CDT SAT JUL 25 2009 .DISCUSSION... DAYS 1-2... THE MAIN FORECAST CHALLENGES ARE CHANCES FOR THUNDERSTORMS INTO MONDAY. THERE IS A COLD FRONT JUST NORTH OF ELKHART TO JUST SOUTH OF MEDICINE LODGE WITH COLDER OUTFLOW IN THE EAST FA WITH TEMPS ONLY IN THE 70S. THE COLD FRONT WILL CONTINUE TO SAG SOUTH INTO OKLAHOMA TONIGHT. NORTHWEST FLOW ALOFT CONTINUES WITH MAINLY ELEVATED INSTABILITY NORTH OF THE FRONT. WILL CONTINUE WITH BEST POPS IN THE FAR SOUTHWEST TONIGHT WITH A VORT MAX COMING OUT OF SOUTHEASTERN COLORADO, AND IN THE EAST FA NEAR A BAROCLINIC ZONE. LOOK FOR LOWS IN THE LOW TO MID 60S. ON SUNDAY A RIDGE OF SURFACE HIGH PRESSURE MOVES EAST WITH LIGHT SOUTH WINDS DEVELOPING. MODELS FORECASTING SOME THUNDERSTORMS FROM NEAR GARDEN CITY TO LIBERAL AND WEST WITH THE BEST MID LEVEL MOISTURE AND ANOTHER VORT MAX IN EASTERN COLORADO. HIGHS LOOK TO BE IN THE LOW 90S EXCEPT COOLER WEST WITH MORE CLOUDS. FOR SUNDAY NIGHT MODELS PICKING UP ON A WAVE IN SOUTHEAST COLORADO MOVING INTO FAR SOUTHWESTERN KANSAS AND THE TEXAS PANHANDLE. WILL CONTINUE WITH CHANCE POPS FAR SOUTHWEST. LOWS IN THE LOW TO MID 60S LOOK REASONABLE COMPARED TO GUIDANCE. ON MONDAY SOUTH WINDS INCREASE WITH A CONTINUED CHANCE FOR THUNDERSTORMS IN THE FAR WEST WITH A VORT MAX. ALSO THERE IS A SLIGHT CHANCE FAR NORTH WITH A DISTURBANCE LATE. OTHERWISE LOOK FOR MOSTLY SUNNY SKIES AND HIGHS IN THE LOW 90S EXCEPT COOLER IN THE FAR WEST WITH MORE CLOUDS. DAYS 3-7... CHALLENGES IN THE EXTENDED FORECAST PERIOD CENTER ON POTENTIAL FRONTAL PASSAGES MON NIGHT AND THEN AGAIN WED NIGHT. THE WEATHER IN THE EXTENDED FORECAST PERIOD OVER THE CENTRAL PLAINS WILL CONTINUE TO BE DOMINATED BY NW FLOW ALOFT. A SEEMINGLY PERMANENT BLOCKING PATTERN WITH A RIDGE IN THE WEST AND A TROF OVER THE GREAT LAKES CHANGES SUBTLY, BUT IMPORTANTLY. THE TROF OVER THE LAKES RETROGRADES ENOUGH BY EARLY TO MID WEEK TO ALLOW MORE VIGOROUS IMPULSES TO TAKE MORE OF A DIRECT PATH INTO THE CENTRAL PLAINS. AS SUCH, THE MODELS CURRENTLY SHOW A FAIRLY VIGOROUS FRONT MOVING THROUGH SW KANSAS MON NIGHT INTO TUESDAY FOLLOWED BY ANOTHER FRONT WED NIGHT INTO THURSDAY. GIVEN THAT THESE FRONTS PASS AT NIGHT, ITS NOT INCONCEIVABLE THAT THEY TURN OUT FAIRLY DRY. THE GFS PAINTS SUCH A PICTURE FOR MONDAY NIGHTS FRONT WHEREAS THE EC IS A TOUCH LATER AND MUCH WETTER. HOWEVER, THE GFS SHOWS WED NIGHTS FRONT TO BE QUITE MOIST WHEREAS THE EC IS DRIER. NEVERTHELESS, WILL KEEP THE CHANCE POPS I INHERITED FOR MON NIGHT AND BUMP UP POPS A LITTLE ON WED NIGHT INTO THU. TEMPS WILL BE TRICKY AND DEPENDANT ON FRONTAL TIMING AS WELL AS CLOUD COVER BUT IT LOOKS LIKE SLIGHTLY BELOW NORMAL TEMPS ARE A GOOD BET THROUGH MUCH OF THE EXTENDED. BY NEXT WEEKEND A TROF DEVELOPS ALONG THE WEST COAST AND THE GREAT LAKES TROF SHIFTS FURTHER NORTHEAST. THIS SHOULD INDUCE RISING HEIGHTS OVER THE CENTER OF THE COUNTRY WHICH WILL BRING OUR TEMPS BACK UP TOWARD NORMAL OVER NEXT WEEKEND. HOWEVER, THERE CONTINUE TO BE SIGNIFICANT MODEL DIFFERENCES SO WILL NOT MAKE ANY MAJOR CHANGES. FOR WEEK TWO, THE TREND IS TOWARD MORE ZONAL FLOW WITH THE NORTHERN BRANCH OF THE JET DISPLACED INTO CANADA AND A TROF OFF THE PACIFIC COAST. THIS FAVORS NORMAL TO ABOVE TEMPS AND NORMAL TO BELOW PRECIP. GIVEN ONGOING MODEL INCONSISTENCIES WILL GO WITH NEAR NORMAL ON BOTH TEMP AND PRECIP. -WRIGHT && AVIATION... VFR LIKELY TO CONTINUE AT KDDC/KGCK WITH OCNL MVFR AT KHYS. A COLD FRONT/WIND SHIFT HAS MOVED SOUTH OF ALL TERMINALS THIS AFTERNOON. MOIST, UPSLOPE ENE FLOW HAS DEVELOPED AS HIGH PRESSURE EDGES IN FROM THE NORTH. GRADUAL UPSLOPE LIFT AIDED BY AN UPPER LEVEL SHORTWAVE CONTINUES TO PRODUCE SCT SHRA/ISOLD TSRA INVOF KHYS WHICH SHOULD DIMINISH BY 00Z. AT KDDC/KGCK, UPSLOPE SFC FLOW AIDED BY DAY TIME HEATING MAY CREATE ENOUGH INSTABILITY TO TOUCH OFF ISOLD-SCT CONVECTION AFTER 21Z. CONVECTION IS EXPECTED TO BE NEITHER WIDESPREAD NOR CERTAIN ENOUGH TO INCLUDE IN TAFS AT KDDC/KGCK BUT HAVE INDICATED POTENTIAL WITH CB GROUP. -WRIGHT && .PRELIMINARY POINT TEMPS/POPS... DDC 63 92 65 92 / 30 10 10 10 GCK 62 91 63 92 / 30 20 20 10 EHA 64 87 65 87 / 50 30 40 30 LBL 64 88 65 89 / 40 30 30 30 HYS 62 92 63 92 / 30 10 10 20 P28 66 92 67 92 / 40 10 10 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN06/34
Hazardous weather outlook, Jul 25, 3:25 PM CDT, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DODGE CITY KS 325 PM CDT SAT JUL 25 2009 KSZ030-031-043>046-061>066-074>081-084>090-262030- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 325 PM CDT SAT JUL 25 2009 /225 PM MDT SAT JUL 25 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS ONLY A SLIGHT CHANCE FOR THUNDERSTORMS TONIGHT. SEVERE THUNDERSTORMS ARE NOT EXPECTED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE BEST CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGH SUNDAY...MAINLY WEST OF A LINE FROM GARDEN CITY TO MEADE...AND INCREASING SUNDAY NIGHT AS AN UPPER LEVEL DISTURBANCE MOVES THROUGH THE AREA. THERE WILL CONTINUE TO BE A CHANCE FOR SCATTERED THUNDERSTORMS THROUGH TUESDAY. SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 06
In the hours before
Special weather statement, Jul 25, 6:47 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 647 PM CDT SAT JUL 25 2009 KSZ078>080-260030- EDWARDS-FORD-KIOWA- 647 PM CDT SAT JUL 25 2009 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FORD...NORTHWESTERN KIOWA AND SOUTHWESTERN EDWARDS COUNTIES... AT 647 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 7 MILES WEST OF CENTERVIEW... MOVING SOUTHEAST AT 15 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE STORMS. RESIDENTS IN NORTHEASTERN FORD...NORTHWESTERN KIOWA AND SOUTHWESTERN EDWARDS COUNTIES...INCLUDING THE CITY OF GREENSBURG...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. LAT...LON 3761 9904 3743 9947 3783 9956 3792 9939 TIME...MOT...LOC 2347Z 322DEG 14KT 3776 9939 UMSCHEID
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 7:47 PM CDT | Special Weather Statement | DDC | Comanche | 58 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.